Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 161, NWS Cheyenne, WY

September 27, 2005Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 27, 2005, 2:41 PM MDT for Laramie County, Wyoming. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2005, 2:41 PM MDT (20:41 UTC)
Expired
Sep 27, 2005, 3:45 PM MDT
In force
64 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 31 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 2:55 PM MDTTSTM WND GST 7412 W Cheyenne, WY
Sep 27, 3:13 PM MDTTSTM WND GST 58Cheyenne, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3475 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 272042
SVRCYS
WYC021-272145-
/O.NEW.KCYS.SV.W.0161.050927T2041Z-050927T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MDT TUE SEP 27 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LARAMIE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF CHEYENNE

* UNTIL 345 PM MDT

* AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM HORSE CREEK TO 15 MILES SOUTH OF CRYSTAL LAKE RESERVOIR...OR
  ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF LARAMIE TO 29
  MILES SOUTHWEST OF CHEYENNE...AND MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FEDERAL BY 250 PM MDT
  WHITAKER AND WARREN AF BASE BY 305 PM MDT
  NORTH CHEYENNE AND CHEYENNE BY 310 PM MDT

LAT...LON 4160 10526 4100 10528 4101 10464 4164 10470

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 272110
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT TUE SEP 27 2005

WYC021-272145-
/O.CON.KCYS.SV.W.0161.000000T0000Z-050927T2145Z/
LARAMIE WY-
310 PM MDT TUE SEP 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM MDT FOR
WESTERN LARAMIE COUNTY...

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF I-25 MM 39 TO SOUTH GREELEY
HIGHWAY...OR ALONG A LINE EXTENDING FROM 24 MILES NORTH OF CHEYENNE
TO 9 MILES SOUTH OF CHEYENNE...MOVING EAST AT 50 MPH.

LAT...LON 4160 10526 4100 10528 4101 10464 4164 10470

$$

SOWKO
000 
WWUS55 KCYS 272145
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
342 PM MDT TUE SEP 27 2005

WYC021-272152-
/O.EXP.KCYS.SV.W.0161.000000T0000Z-050927T2145Z/
LARAMIE WY-
342 PM MDT TUE SEP 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LARAMIE COUNTY EXPIRES
AT 345 PM MDT...

AT 342 PM NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE WINDS 
WITHIN THE LINE OF SEVERE THUNDERSTORMS HAD WEAKENED TO BELOW SEVERE 
LIMITS...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE.  HOWEVER...WINDS IN EASTERN LARAMIE COUNTY...WHERE THE LINE 
IS NOW...WILL GUST TO 45 MPH THROUGH 4 PM.  

LAT...LON 4160 10526 4100 10528 4101 10464 4164 10470

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 9:57 AM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 27, 9:57 AM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
957 AM MDT TUE SEP 27 2005

.UPDATE...PREVIOUS GRIDS IN DECENT SHAPE.  BASED ON CURRENT TRENDS
AND NEW MODEL GUIDANCE...HAVE MADE SOME MINOR TWEEKS TO THE GRIDS
AND ZONE FORECASTS FOR TODAY.   RUBIN

PREVIOUS DISCUSSION...

.SHORT TERM...UPPER LOW OVR WRN NV WILL OPEN UP AND MOVE EASTWARD
TODAY. INCREASING CLOUDS EXPECTED THROUGH THE MORNING. DECENT LIFT
ASSOCIATED WITH THE SHORT WAVE ENERGY AFFECTING SOUTH CENTRAL AND
SOUTHEAST WYOMING THIS AFTERNOON. SURFACE BASED INSTABILITY IS
PRETTY WEAK...HOWEVER DYNAMICS WILL LIKELY ALLOW SOME ELEVATED
CONVECTION WITH RRQ OF THE JET ALSO OVER THE AREA THIS AFTERNOON.
WILL CONTINUE FORECAST OF SCATTERED POPS ESPECIALLY OVER WESTERN
PORTION OF THE CWA. DOWNSLOPE WINDS EAST OF THE MOUNTAINS...COUPLED
WITH DRY LOW LEVELS OF THE ATMOSPHERE WILL LIMIT THE AMOUNT OF
CONVECTION THAT MAKES IT EAST OF THE MOUNTAINS. AS THE FRONT MOVES
SOUTH THROUGH THE CWA THIS EVENING...WILL LIKELY SEE SOME SHOWERS
AND ISOLATED TSTMS ALONG AND IMMEDIATELY BEHIND THE FRONT. BEST LIFT
AND DYNAMICS SHIFT SOUTH INTO COLORADO AFTER MIDNIGHT...SO WILL KEEP
SOME LOW POPS GOING...BUT FOCUS THEM IN THE MOUNTAINS AND SOUTH
CENTRAL WY. GUIDANCE IS HAVING A TOUGH TIME WITH TEMPERATURES.
GUIDANCE GOES WARM TODAY...BUT TRADE OFF WILL BE THE AMOUNT OF CLOUD
COVER. HAVE TONED DOWN GUIDANCE HIGHS ESPECIALLY IN WY PORTION OF
THE CWA. AS FAR AS OVERNIGHT LOWS GO...GUIDANCE IS COOL...BUT
CONSIDERING AMOUNT OF CLOUD COVER HAVE TWEAKED THOSE AS WELL.

LONG TERM...MODELS NOW IN BETTER AGREEMENT LEAVING UPPER LOW ALONG
THE UTAH/AZ BORDER AREA WEDNESDAY THEN MOVING IT ESE.  GFS MORE
NORTH WITH ITS TRACK OF SYSTEM AS WELL AS LITTLE STRONGER. REGARDLESS
...THE EFFECTS OF THIS SYSTEM LOOK TO REMAIN SOUTH OF THE CWA AS SFC
HIGH DROPS SE ACROSS THE CENTRAL PLAINS WEDS AFTERN DRYING AIRMASS
OVER THE CWA AND CLEARING SKIES.  AFTER THAT A FAST ZONAL FLOW SETS
UP ACROSS THE NORTHERN TIER STATES BY FRIDAY AND PERSISTS THRU THE
WEEKEND.  RESULT HERE SHOULD BE A DRY AND MILD PATTERN WITH
GENERALLY DOWNSLOPE FLOW ALLOWING TEMPS TO REBOUND TO SOMEWHAT ABOVE
AVERAGE LEVELS.  ANY WEAK IMPULSES IN THE FAST FLOW MAY PUSH A
COUPLE OF WEAK COOL SURGES ACROSS MAINLY THE ERN CWA. UPPER FLOW
TURNS MORE SW MONDAY AS NEXT UPPER LOW IMPINGES ALONG THE WEST COAST
BUT FETCH FOR OUR AREA FROM THE DESERT SW SO WILL MAINTAIN DRY AND
MILD FORECAST.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 27, 10:55 AM MDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT TUE SEP 27 2005

NEZ001>003-019>021-054-055-WYZ059>070-281100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1055 AM MDT TUE SEP 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW WEAK THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON WEST OF INTERSTATE 25. THESE SHOULD SPREAD
EAST OVER THE PLAINS OF EASTERN WYOMING AND THE NEBRASKA PANHANDLE
THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RUBIN

In the hours before

Local storm report, Sep 27, 2:40 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT TUE SEP 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     LARAMIE                 41.31N 105.58W
09/27/2005  59 MPH           ALBANY             WY   ASOS

&&

RUBIN

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.